Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram and 3 stone weight gain

(4 Posts)
Miz10 Tue 24-Jan-17 00:25:11

Hi I've been citalopram for about 18months I feel so much better taking it but the weight gain is really taking a toll on my physical health. I've put on over three stone since I've been taking it. Does sayid know if there is an anti anxiety med that helps you keep your weight stable? This is the biggest I've been in my life and don't know how much longer I can go on like this

Pallisers Tue 24-Jan-17 01:12:52

I don't have direct experience myself but my 15 year old went on a similar anti-anxiety med last year. We didn't make the choice lightly but I kind of wish I had googled a bit more before deciding on this drug for/with her. If I had I would have said no thanks.

So like you it seemed to work for her very well. Really well. If the drug had no side effects she would still be on it. But it did - massive weight gain. She was not skinny to start with but she was perfectly healthy and lovely. After 6 months on the drug she had gained 2 stones and it was really really hard because she was blaming herself for bad food choices etc.

I then googled and figured out it doesn't really matter if you are an olympic level athlete and eating like one- you will gain weight on this drug. I think there are other similar drugs that don't have the weight gain but I wonder - worth asking though.

Together we decided she would come off it. As it happened nothing bad occurred at all. Her mental health was pefectly fine. But she has never completely lost the weight and I do think it re-set her craving for sugar/crap food. Because that is what those meds seem to do - make people crave sugar and fast food and processed food.

Not much help OP but wanted to bump and also to know you are not alone.

CrispPacket Tue 24-Jan-17 01:15:11

I was on citalopram for 7years and didnt have any significant weight changes or sugary/crap cravings really.have a chat with your gp smile

KirstyPeach91 Tue 24-Jan-17 07:53:32

I'm pretty nervous about this, I posted a different thread but also was advised I'd likely be given medication - I've worked so hard to ease depression due to weight. Have a controlled diet and exercise daily and the thought of gaining that weight back makes me feel more anxious and worried about seeking help in case a Dr doesn't understand hmm it's so overwhelming. I hope you find something to help with your weight x

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now